Oklahoma, 2015

Hail and Damaging Winds in Oklahoma, April 1, 2015

April 1, 2015 · NWS OUN · 10 events in 7 counties and zones

A complex of severe storms continued into the early morning hours of the 1st, bleeding over from earlier activity on the 31st.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A complex of severe storms continued into the early morning hours of the 1st, bleeding over from earlier activity on the 31st.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Mar 31, 11:28 PM CST, 37 minutes earlier.

Area forecast discussion, Mar 31, 11:28 PM CST, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
1228 AM CDT WED APR 1 2015

.DISCUSSION...
STORMS HAVE BECAME ORGANIZED ACROSS THE CENTRAL THIRD OF
OKLAHOMA...TRANSITIONING TO MORE OF A WIND AND HEAVY RAINFALL
THREAT COMPARED TO LARGE HAIL. THINK STORMS WILL CONTINUE TO
WEAKEN AS THEY MOVE EAST...HOWEVER A FEW MORE SEVERE REPORTS ARE
POSSIBLE.

AVIATION DISCUSSION FOR THE 06Z TAFS IS BELOW.

MBS

&&

.AVIATION...
TSRA WILL MOVE EAST OF ALL TAF SITES BY 07Z.

OVERALL...BELIEVE VFR CONDITIONS WILL OCCUR. WIDESPREAD IFR
CONDITIONS WITH BR COULD DEVELOP 09-18Z ACROSS THE AREA...THOUGH
CONFIDENCE OF OCCURRENCE IS DECREASING. HAVE HIGH CONFIDENCE THAT
ALL SITES WILL BE VFR AFTER 18Z.

SOUTH WINDS WILL BECOME GUSTY AT ALL SITES 14-18Z...ESPECIALLY IN
WESTERN OKLAHOMA.

THERE ARE CHANCES FOR ADDITIONAL TSRA AFTER 21Z ACROSS THE
AREA...BUT CHANCES OF OCCURRENCE ARE TOO LOW TO MENTION.

MBS

&&

.PREV DISCUSSION... /ISSUED 1006 PM CDT TUE MAR 31 2015/

UPDATE...
INCREASED RAIN CHANCES TONIGHT NEAR THE TWO CLUSTERS OF SEVERE
STORMS.

DISCUSSION...
THE SEVERE THREAT CONTINUES TONIGHT.

TWO MAIN CLUSTERS OF STORMS CONTINUE TO MOVE EAST AND SOUTHEAST.
THE NORTHERN CLUSTER MAY MOVE INTO THE OKLAHOMA CITY METRO AREA
AROUND MIDNIGHT AND THE SOUTHERN CLUSTER WILL AFFECT LAWTON AND
PERHAPS WICHITA FALLS OVER THE NEXT 1-2 HOURS. OVERALL...THINK
THE CLUSTERS WILL GRADUALLY WEAKEN THROUGH THE NIGHT.

THINK A HANDFUL OF SEVERE REPORTS WILL CONTINUE FOR THE NEXT FEW
HOURS...MAINLY HAIL SMALLER THAN GOLF BALLS AND MARGINAL SEVERE
WIND AROUND 60 MPH.

PRODUCTS HAVE BEEN UPDATED.

MBS

PREV DISCUSSION... /ISSUED 636 PM CDT TUE MAR 31 2015/

UPDATE...
STORMS WILL LIKELY CONTINUE TO INCREASE IN COVERAGE AND INTENSITY
OVER THE NEXT FEW HOURS.

DISCUSSION...
ISOLATED TO SCATTERED STORMS HAVE DEVELOPED OVER WEST TEXAS AND
CONTINUE TO MOVE INTO WESTERN OKLAHOMA. LATEST HRRR RUNS SUGGEST
THAT STORM COVERAGE WILL INCREASE AS THEY MOVE INTO DEEPER
MOISTURE AND A MORE UNSTABLE ENVIRONMENT OVER THE NEXT FEW
HOURS. HOWEVER...NOT COMPLETELY SURE THIS WILL OCCUR AS MID/UPPER
FORCING REMAINS WEAK. LATEST HRRR RUNS SEEM TO BE OVERCONVECTING
ACROSS SOUTHERN OKLAHOMA AT THIS TIME.

EXPECT SOME SEVERE HAIL AND WIND REPORT THROUGH THE EVENING. HAIL
MAY GET UP TO GOLF BALLS. TORNADO THREAT APPEARS TO BE VERY LOW
DUE TO WEAK LOW LEVEL SHEAR. LATEST HRRR COMPOSITE REFLECTIVITIES
SUGGESTED THAT CURRENT ISOLATED TO SCATTERED STORMS MAY ORGANIZE
INTO A CLUSTER OR LINE OVER THE NEXT SEVERAL HOURS...WHICH COULD
AFFECT THE OKLAHOMA CITY METRO AREA IN THE 10 PM TO 1 AM TIME
FRAME.

CURRENT FORECAST HAS NOT BEEN ALTERED...THOUGH RAIN CHANCES MAY
NEED TO BE INCREASED TONIGHT. WILL CLOSELY MONITOR.

AVIATION DISCUSSION FOR THE 00Z TAFS IS BELOW.

MBS

PREV DISCUSSION... /ISSUED 317 PM CDT TUE MAR 31 2015/

DISCUSSION...
CUMULUS HAS FORMED OVER MUCH OF CENTRAL AND SOUTHERN
OKLAHOMA...INTO NORTH TEXAS. CONVECTIVE INHIBITION IS STILL
STRONG OVER MOST OF THE AREA...ALTHOUGH IT HAS WEAKENED A LOT IN
THE SOUTHEAST PARTS OF OKLAHOMA. WE EXPECT LARGELY UNFOCUSED
CONVECTION LATER THIS AFTERNOON AND EVENING...ALTHOUGH CONVECTION
MAY CREATE ITS OWN FOCUS LATER TONIGHT. AS NOTED
ELSEWHERE...SEVERE STORMS ARE A POSSIBILITY.

TOMORROW WILL BE VERY BREEZY AND WARM. THERE MAY BE SOME FOG IN
THE MORNING AGAIN...MOST LIKELY NEAR/NORTH OF I-40. A STRONGER CAP
WILL LIMIT STORM CHANCES...BUT IF STORMS DO DEVELOP...THEY WOULD
PROBABLY DO SO VERY QUICKLY...AND BE RATHER STRONG.

THE GENERAL FLOW WILL MAINTAIN A FAIRLY STRONG CAPPING
INVERSION...WHICH WILL CONTINUE TO LIMIT STORM CHANCES THROUGH
FRIDAY.

ON FRIDAY...A FRONT WILL FINALLY SWEEP SOUTHEAST ACROSS OKLAHOMA
AND NORTH TEXAS...TEMPORARILY BRINGING AN END TO EVEN THE LOW RAIN
CHANCES OF THE PREVIOUS COUPLE OF DAYS.

SATURDAY WILL BE THE ONE DAY WITHOUT ANY CHANCE OF RAIN...BUT
MOISTURE WILL BEGIN ITS NORTHWARD ADVANCE BY EVENING...AND RAIN
CHANCES PROMPTLY SPREAD NORTH AGAIN LATE SATURDAY NIGHT INTO
SUNDAY.

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...FIRE WEATHER WATCH FROM THIS AFTERNOON THROUGH THIS EVENING FOR
     OKZ004-005-009-010-014.

TX...NONE.
&&

17
Hazardous weather outlook, Mar 31, 8:49 PM CST, 3 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
949 PM CDT TUE MAR 31 2015

OKZ004>048-050>052-TXZ083>090-020245-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-
JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-
FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
949 PM CDT TUE MAR 31 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN...
WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH
TEXAS.

.DAY ONE...REST OF TONIGHT...

.THUNDERSTORMS...
THERE IS A SLIGHT RISK OF SEVERE STORMS IN CENTRAL AND SOUTHERN
OKLAHOMA AND ADJACENT PARTS OF NORTH TEXAS.

.LOCATION...
THE RISK AREA IS SOUTH AND EAST OF A SEYMOUR TEXAS TO ALTUS
TO CLINTON TO CHANDLER LINE...INCLUDING THE THE OKLAHOMA CITY...
LAWTON...WICHITA FALLS...ADA...AND DURANT AREAS.

.TIMING...
SEVERE THUNDERSTORMS WILL BE POSSIBLE THROUGH 2 AM TONIGHT.

.IMPACTS...
LARGE HAIL TO THE SIZE OF GOLF BALLS AND WIND GUSTS TO 65 MPH
ARE THE MAIN HAZARDS. FREQUENT CLOUD-TO-GROUND LIGHTNING AND
LOCALLY HEAVY RAINFALL WILL ALSO OCCUR WITH THE STRONGER STORMS.
THE RISK FOR TORNADOES IS VERY LOW.

.DISCUSSION...
TWO MAIN CLUSTERS OF SEVERE STORMS WILL SLOWLY MOVE EAST OR
SOUTHEAST FOR THE REST OF TONIGHT. STORMS ARE EXPECTED TO SLOWLY
WEAKEN AFTER MIDNIGHT.

OTHER ISOLATED TO SCATTERED THUNDERSTORMS WILL OCCUR NEAR A WEAK
STATIONARY FRONT ACROSS CENTRAL AND SOUTH CENTRAL OKLAHOMA.

STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL WITHIN THE
SLIGHT RISK AREA SHOULD CONTINUE TO BE READY FOR SEVERE WEATHER
OPERATIONS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

.THUNDERSTORMS...
WEDNESDAY AFTERNOON THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS IN
NORTHWESTERN OKLAHOMA. THERE IS A MARGINAL RISK FOR SEVERE THUNDERSTORMS
IN MUCH OF THE REST OF OKLAHOMA APART FROM THE SOUTHEAST. THE MARGINAL
RISK EXTENDS INTO PART OF NORTH TEXAS. OTHER STRONG STORMS MAY DEVELOP
ALONG A COLD FRONT LATE WEDNESDAY NIGHT AND EARLY THURSDAY MORNING
IN NORTHERN OKLAHOMA. LARGE HAIL AND DAMAGING WINDS WILL BE THE
MAIN HAZARDS.

THE COLD FRONT WILL STALL OVER NORTHERN OKLAHOMA EARLY THURSDAY...BUT
WILL PUSH SOUTHWARD LATE IN THE DAY AS AN UPPER LEVEL SYSTEM APPROACHES.
STRONG TO SEVERE STORMS MAY FORM ALONG THE FRONT LATE THURSDAY
AFTERNOON AND NIGHT...ESPECIALLY ALONG AND SOUTHEAST OF STILLWATER...
OKLAHOMA CITY...AND ARDMORE. LARGE HAIL AND DAMAGING WINDS WILL BE THE
MAIN HAZARDS.

THUNDERSTORMS WILL BE POSSIBLE AGAIN LATE SATURDAY INTO SUNDAY...
ESPECIALLY ACROSS SOUTHERN OKLAHOMA. ADDITIONAL STORMS ARE POSSIBLE
ON MONDAY.

.FIRE WEATHER...
HOT AND DRY CONDITIONS ARE EXPECTED IN FAR NORTHWEST OKLAHOMA WEDNESDAY
AFTERNOON. THIS COMBINED WITH GUSTY SOUTH WINDS WILL LIKELY RESULT IN
CRITICAL FIRE WEATHER CONDITIONS.

VERY HIGH FIRE DANGER IS EXPECTED IN SOUTHWEST OKLAHOMA AND WESTERN
NORTH TEXAS THURSDAY AFTERNOON.

GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW
OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.

MBS

In the hours before

Local storm report, Mar 31, 11:22 PM CST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1222 AM CDT WED APR 01 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1221 AM     FLASH FLOOD      OKLAHOMA CITY           35.47N 97.51W
04/01/2015                   OKLAHOMA           OK   BROADCAST MEDIA

            FLOODING VIDEO ON CHANNEL 9.

&&

MDAY
Local storm report, Mar 31, 11:23 PM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1223 AM CDT WED APR 01 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1220 AM     TSTM WND GST     PAULS VALLEY            34.74N 97.22W
04/01/2015  E60 MPH          GARVIN             OK   AMATEUR RADIO

&&

MAUSTIN
Local storm report, Mar 31, 11:29 PM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1229 AM CDT WED APR 01 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1228 AM     TSTM WND DMG     CHOCTAW                 35.49N 97.26W
04/01/2015                   OKLAHOMA           OK   FIRE DEPT/RESCUE

            LARGE TREE DOWN ON ROAD BLOCKING BOTH LANES OF TRAFFIC.

&&

MDAY
Local storm report, Mar 31, 11:33 PM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1233 AM CDT WED APR 01 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1231 AM     TSTM WND DMG     OKLAHOMA CITY           35.47N 97.51W
04/01/2015                   OKLAHOMA           OK   BROADCAST MEDIA

            TREES AND POWERLINES DOWN AT NW 8TH AND WESTERN.

&&

MDAY
Local storm report, Mar 31, 11:36 PM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1236 AM CDT WED APR 01 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 AM     TSTM WND DMG     PAULS VALLEY            34.74N 97.22W
04/01/2015                   GARVIN             OK   AMATEUR RADIO

            TREES SNAPPED OR UPROOTED

&&

MDAY
Special weather statement, Apr 1, 12:04 AM CST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
104 AM CDT WED APR 1 2015

OKZ030>032-041>043-047-010645-
POTTAWATOMIE OK-COAL OK-PONTOTOC OK-HUGHES OK-MURRAY OK-JOHNSTON OK-
SEMINOLE OK-
104 AM CDT WED APR 1 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL POTTAWATOMIE...
WESTERN COAL...PONTOTOC...WESTERN HUGHES...EAST CENTRAL MURRAY...
NORTH CENTRAL JOHNSTON AND SOUTHERN SEMINOLE COUNTIES UNTIL 145 AM
CDT...

AT 100 AM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING FROM
NEAR MAUD TO 5 MILES WEST OF FITTSTOWN...MOVING NORTHEAST AT 25 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 40 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...

LOCATIONS IMPACTED INCLUDE...
ADA...HOLDENVILLE...WEWOKA...KONAWA...MAUD...BYNG...ALLEN...ROFF...
STONEWALL...TUPELO...BOWLEGS...FRANCIS...ST. LOUIS...FITZHUGH...
SASAKWA...ATWOOD...CENTRAHOMA...GERTY...HICKORY AND YEAGER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3520 9631 3449 9627 3447 9686 3519 9691
TIME...MOT...LOC 0600Z 228DEG 23KT 3517 9677 3459 9672

AUSTIN

The radar

The Norman radar (KTLX), 56 km away, was scanning. The volume nearest the first event began at 06:02 UTC.

Open the radar archive at this moment

Event by event

7 hail, 3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lincoln

When
April 1, 12:05 AM CST
Where
Lincoln County, Prague
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.490, -96.690

No damage reported.

Thunderstorm Wind, Coal

When
April 1, 12:50 AM CST
Where
Coal County, Tupelo
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
34.600, -96.420

Trees snapped or uprooted. No other info available.

Hail, Woodward

When
April 1, 6:30 PM CST
Where
Woodward County, 20.41 mi N of Mooreland Arpt
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
36.770, -99.260

No damage was reported.

Hail, Woods

When
April 1, 6:40 PM CST
Where
Woods County, 3.87 mi W of Camp Houston
Measured
2 in hail
Reported by
Amateur Radio
Coordinates
36.810, -99.190

No damage reports.

Hail, Woods

When
April 1, 6:54 PM CST
Where
Woods County, 0.69 mi N of Freedom
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
36.780, -99.110

No damage reports.

Hail, Ellis

When
April 1, 7:09 PM CST
Where
Ellis County, 12.28 mi SE of Harmon
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
36.020, -99.410

No damage reports.

Thunderstorm Wind, Ellis

When
April 1, 7:09 PM CST
Where
Ellis County, 12.28 mi SE of Harmon
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.020, -99.410

Trees uprooted or damaged.

Hail, Dewey

When
April 1, 7:23 PM CST
Where
Dewey County, 4.15 mi N of Camargo
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
36.080, -99.290

No damage reports.

Hail, Payne

When
April 1, 11:26 PM CST
Where
Payne County, 4.18 mi N of (Swo)stillwater Airport
Measured
1 in hail
Reported by
Public
Coordinates
36.220, -97.100

No damage reports.

Hail, Payne

When
April 1, 11:26 PM CST
Where
Payne County, 4.96 mi NNE of (Swo)stillwater Airport
Measured
1 in hail
Reported by
Public
Coordinates
36.230, -97.070

No damage reports.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2015Every state in 2015This day in weather historyWarnings in Oklahoma, April 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 575008, 570257, 570250, 570251, 570252, 570253, 570258, 570254, 570255, 570256.